Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Aberdeen, SD

July 3, 2018Faulk County, Hand County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 3, 2018, 8:21 PM CDT for Faulk County, Hand County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Jul 4, 2018, 2:15 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Faulk County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:00 PM CDTFLASH FLOOD6 Se Orient, SDSEVERAL SECONDARY AND TOWNSHIP ROADS REMAIN UNDERWATER FROM JULY 2ND. RAINFALL ON JULY 3RD ONLY EXACERBATED THE MATTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

007 
WGUS53 KABR 040121
FFWABR
SDC049-059-040715-
/O.NEW.KABR.FF.W.0009.180704T0121Z-180704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
821 PM CDT TUE JUL 3 2018

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  North central Hand County in central South Dakota...
  South central Faulk County in north central South Dakota...

* Until 215 AM CDT.

* At 820 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches additional 
  rain have already fallen over previously flooded areas.

* Some locations that will experience flooding include...
  Orient.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4491 9897 4485 9897 4482 9919 4491 9916
      4494 9906

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 8:04 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 3, 8:04 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
804 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 801 PM CDT Tue Jul 3 2018

Allowed heat advisory to expire. Developing thunderstorms are
adding to the cloud cover and temperatures are dropping in areas
receiving rain. Drier spots across south central SD will slowly
cool after sunset.

UPDATE Issued at 630 PM CDT Tue Jul 3 2018

Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018

Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection.  Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm.  Temperatures will be above normal
through Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018

Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT Tue Jul 3 2018

VFR conditions are expected to prevail except in the vicinity of
thunderstorms. Strong winds and large hail will be possible with
any storms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 3, 1:23 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
123 PM CDT Tue Jul 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

More storms are expected this evening and overnight. Severe storms
are possible with strong winds and large hail being the main
threats. Storms could fire first in the northeast, and then later
in the evening out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will linger into Wednesday across the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

tdk

In the hours before

Special weather statement, Jul 3, 6:56 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
656 PM CDT TUE JUL 3 2018

SDZ017-037-040045-
Hand SD-Faulk SD-
656 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH
CENTRAL FAULK COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orient, or 12 miles south of Faulkton, moving northeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Orient and Polo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

LAT...LON 4474 9908 4480 9925 4498 9909 4490 9891
TIME...MOT...LOC 2356Z 209DEG 11KT 4485 9907

Wise
Special weather statement, Jul 3, 7:09 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
709 PM CDT TUE JUL 3 2018

SDZ017-037-040115-
Hand SD-Faulk SD-
709 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND CENTRAL
FAULK COUNTIES UNTIL 815 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Orient, or 8 miles southwest of Faulkton, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Faulkton, Cresbard, Orient, Norbeck and Burkmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

LAT...LON 4524 9914 4515 9887 4482 9916 4487 9932
      4490 9932 4490 9939 4524 9922
TIME...MOT...LOC 0009Z 205DEG 17KT 4493 9924

Dorn
Local storm report, Jul 3, 7:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ORIENT                  44.90N 99.09W
07/03/2018  E1.00 INCH       FAULK              SD   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL ESTIMATED.

&&

DYE
Local storm report, Jul 3, 7:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 N POLO                44.84N 99.11W
07/03/2018  E1.00 INCH       HAND               SD   PUBLIC

DIME TO QUARTER SIZE HAIL

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:09 PM CDTSpecial Weather StatementABRFaulk66 min
Jul 3, 7:14 PM CDTSevere Thunderstorm WarningABRFaulk, Hand61 min
Jul 3, 8:14 PM CDTSevere Thunderstorm WarningABRFaulk, Hand42 min
Jul 3, 8:59 PM CDTSpecial Weather StatementABRGrant46 min
Jul 3, 9:21 PM CDTSpecial Weather StatementABRWalworth39 min
Jul 3, 9:37 PM CDTSpecial Weather StatementABRFaulk53 min
Jul 3, 9:41 PM CDTSevere Thunderstorm WarningABRFaulk, Hand43 min
Jul 3, 10:20 PM CDTSevere Thunderstorm WarningABRFaulk, Hand40 min
Jul 3, 10:46 PM CDTSpecial Weather StatementABRCorson44 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk50 min
Jul 3, 10:59 PM CDTSevere Thunderstorm WarningABRCorson34 min
Jul 3, 11:05 PM CDTSpecial Weather StatementABRCorson40 min
Jul 3, 11:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk31 min
Jul 3, 11:51 PM CDTSevere Thunderstorm WarningABRCorson39 min
Jul 4, 12:02 AM CDTSpecial Weather StatementABRCampbell43 min
Jul 4, 12:25 AM CDTSevere Thunderstorm WarningABRCorson50 min
Jul 4, 12:48 AM CDTSevere Thunderstorm WarningABRDewey, Stanley42 min
Jul 4, 12:50 AM CDTSevere Thunderstorm WarningABRCampbell21 min
Jul 4, 12:55 AM CDTSevere Thunderstorm WarningABRCampbell, McPherson50 min
Jul 4, 12:58 AM CDTTornado WarningABRDewey21 min
Jul 4, 1:07 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth38 min
Jul 4, 1:13 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully47 min
Jul 4, 1:31 AM CDTSevere Thunderstorm WarningABRCorson, Dewey29 min
Jul 4, 1:42 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Sully, Walworth48 min
Jul 4, 1:51 AM CDTFlash Flood WarningABRCampbell, Corson6 hr
Jul 4, 1:58 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Jul 4, 2:08 AM CDTAreal Flood WarningABRFaulk, Hand11 hr
Jul 4, 2:10 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more50 min
Jul 4, 2:43 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson47 min
Jul 4, 3:15 AM CDTSevere Thunderstorm WarningABRBrown, McPherson30 min
Jul 4, 3:41 AM CDTSpecial Weather StatementABRBrown, Spink34 min
Jul 4, 4:50 AM CDTSpecial Weather StatementABRClark, Codington, Day, Grant, Hamlin, Roberts40 min
Jul 4, 7:15 AM CDTAreal Flood WarningABRCorson6 hr
Jul 4, 1:15 PM CDTAreal Flood WarningABRCorson13 hr

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.